Hello, I'm 57 years old and I've suffered with RLS since I was 20, my name is Robert

Hello, I'm 57 years old and I've suffered with RLS since I was 20, my name is Robert

When I was 20 I underwent a dental procedure under anesthesia and was given 2 shots before putting me under. One of those shots made me want to get up from the table and move my legs, it was a desperate feeling in my groin all around the area around my lower stomach and my genitals, not my legs though but later sometimes my arms. The anesthesiologist said not to worry, I/m just anxious and it will go away once I wake up, but it didn't. My mother drpve me home from there and I made her stop the car in the middle of I-95 and I got out and started running, in an effort to make it go away. But it didn't, ever! I went to different doctors, specialists, psychiatrist at the request of the Mayo Clinic who thought it was all in my head! Nobody knew what I was talking about and no one believed me. One day I took a Percodan for pain and it was the first time in about a year that I found relief. I quickly found way to get more and more and I got addicted to the opiates. I couldn't get doctors to prescribe it to me because they all thought I was a drug seeker or hypochondriac or both, I frequented emergency rooms, called in fake prescriptions of vicodin and hycodan to get what I needed. Withdrawals with the RLS were intolerable. I ended up going to rehabs and eventually got arrested for the fake prescriptions. no one understood what I went through and I felt I was the onle one in the world who had this problem. I'm 18 years clean now after finding Catapres. I was given it for withdrawals from the opiates but it takes away my rls without opiates. Nothing else has worked for me.

Last edited by

14 Replies

oldestnewest
  • Hi Robert, Welcome to the site.What a sad story that is you sound as if you have had a dreadful time of it.I have never heard of rls starting this way. I am so pleased for you for finding something to help your symptoms. Good luck and best wishes ..kim

  • Thank you. Yes at least I found something that helps!

  • My rls seemed to begin after my hip op and as I came off morphine after it. Not sure if it was the morphine withdrawal or the op which started it! I can believe how distressed you must have been. Let's hope no one else has to go through what you did.

    Coincidentally, I had some ultrasound treatment on my knee a couple of months ago and as it was increased my rls increased dramatically with it too making me want to scream!

  • Yes I've wanted to scream at times too!

  • One other note and warning perhaps: A month ago I had some problems with nausea and was given Metoclopramide for the nausea and it sent me right back to the torture I suffered before. I had no idea what was causing it until I went on the RLS website and there, it states clearly that certain nausea medications can make rls worse including that one and other nausea meds as well so be careful if you need to take those types of drugs.

  • Motilium 10 is considered the only safe anti sickness drug with rls.It is available over the counter.Avoid all others

  • Thank you, I'll make a note of that.

  • The active ingredient in it is called domperidone so if prescribed by a doctor may be just called that as mine was

  • If you live in the USA Motilium 10 isnt available. Look on the rlshelp.org website and at the treatment page scroll down and i think you may find what anti nausea pills to avoid and i think what is RLS friendly.

  • Good point Elisse

  • Hi Robert, I have just had the same bad experience as you with the use of Metoclopramide, thr Rls was so bad it was even in both of the soles of my feet, down both legs, my right arm, up the right side of my head, 7 hours of sheer hell. It took 4 prampexoles to calm me down, I rang my doc and he couldn't apologise enough for giving it to me. I couldn't sit, lie down, walk, I had to get my husband home from work, I was demented. I have suffered from Rls for 28 years but only diagnosed 3 years ago by my neurologist as I have MS. They should put a warning on the packet for Rls sufferers. Anyway Robert could you please tell me what Catapres is, and do you know if it is available in uk? Here's to a Rls free future. Thank you take care Jimeka

  • Welcome back jimeka x

  • I was like that for 4 days, it's absolutely horrifying, I was exactly like you but for 4 days! Okay so Catapres is a blood pressure medication, non addicting, that fills the opiate re eptors in the brain, offering relief from opiate withdrawals as well as pain relief and relief from rls symptoms. It is the only thing that has helped me and it completely takes my rls away. But beware because at first it causes drowsiness until your system adapts to it. The other thing is if you forget to take it, your blood pressure rebounds to dangerous levels. It's a no brainer for me though, it saved my life and my sanity. Check in the UK for Clonidine which is the name of the active ingredient. Good luck. I hope they do put a warning label on it for people like us. Yes they do have it in the UK, I just checked!

  • Thank you Robert

You may also like...